Thunderstorm Wind, Rock
- When
- June 20, 2:40 AM CST
- Where
- Rock County, 0.85 mi SE of Beaver Creek
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 43.610, -96.360
Thunderstorm winds caused tree damage.
Thunderstorms produced damaging winds at several locations in southwest Minnesota during the predawn hours of June 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds at several locations in southwest Minnesota during the predawn hours of June 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 2:19 AM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 319 AM CDT SAT JUN 20 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 259 AM CDT SAT JUN 20 2015 CURRENT MCS MOVING THROUGH THE FORECAST AREA AT THIS TIME ASSOCIATED WITH A STRONG SHORT WAVE. THE FAVORED AREAS ARE PRIMARILY ALONG AND NORTH OF I 90 WHERE BETTER UPPER SUPPORT EXISTS...BUT EVEN SOUTH OF I 90 WE HAVE SCATTERED CONVECTION COUPLED WITH SOME WIND. THE WORST OF THE COMPLEX WILL LIKELY BE ON OUR THE EASTERN EDGE OF OUR ZONES BY 11Z EARLY THIS MORNING...WITH LINGERING SCATTERED CONVECTION IN PARTS OF SOUTHWEST MN AND NORTHWEST IA ONLY UNTIL MID MORNING. THE BOW ECHO HAS PERSISTED IN A SELF PROPAGATING EVENT...BUT OVERALL THE STRONG WIND REPORTS ARE GETTING A LITTLE MORE SPOTTY AS THE LINE MOVES INTO A BIT MORE STABILIZED AIR MASS. OTHERWISE LATER TODAY...COULD BE A CUMULUS FEST THROUGHOUT THE NORTHEAST QUAD OF OUR FORECAST AREA...WHICH SHOULD BURN OFF BY MID AFTERNOON. THEREFORE AM EXPECTING A WARM DAY BEHIND THE SURFACE WIND SHIFT...A WELL MIXED ATMOSPHERE YIELDING HIGHS OF 80 TO 90 DEGREES. TONIGHT SHOULD BE QUIET AS WELL ALTHOUGH THE LEADING EDGE OF THE NEXT...MUCH WEAKER SHORT WAVE COULD PRODUCE A FEW SHOWERS AND ISOLATED THUNDERSTORMS IN OUR SOUTHWEST ZONES APPROACHING SOUTH CENTRAL SD LATE TONIGHT. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 259 AM CDT SAT JUN 20 2015 THE AFOREMENTIONED SHORT WAVE WILL MOVE ACROSS THE FORECAST AREA ON SUNDAY...FAVORING AREAS ALONG AND NORTH OF I 90. LOW LEVEL MOISTURE IS LACKING BUT PLENTY OF MID LEVEL MOISTURE EXISTS WITH SOME MODERATELY UNSTABLE LAPSE RATES. THEREFORE POPS ARE STILL WARRANTED ACROSS OUR NORTHERN AND WESTERN AREAS. DESPITE THE MID LEVEL CLOUD DECK...A WARM AIR MASS SHOULD ELEVATE HIGHS INTO THE 80S. THE REST OF THE FORECAST LOOKS RATHER SEASONAL...WITH HIGHS CONTINUING IN THE 80S AND AT LEAST AT THIS TIME...NOT A LOT OF BIG SYSTEMS TO HANG YOUR HAT ON. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1227 AM CDT SAT JUN 20 2015 THUNDERSTORM COMPLEX MOVING EASTWARD IN CENTRAL SD AT THIS TIME. WENT AHEAD AND KEPT THE MENTION OF TSRA FOR THE KHON AND KFSD TAF SITES BETWEEN 06Z AND 12Z FOR THE 06Z TAF SET. INCLUDE WIND AS A THREAT...EITHER VIA CONVECTION OR A STRONG WAKE LOW PRESSURE CENTER WHICH IS CURRENTLY NEAR FAITH SD...ESPECIALLY FOR THE HURON TAF SITE. WILL OBVIOUSLY MONITOR THE WIND THREAT...BUT DID ALSO INCLUDE A MVFR MENTION WITH THE TSRA BUT WOULD NOT BE SURPRISED TO SEE SHORT TERM IFR CONDITIONS IF THE RAIN IS HEAVY ENOUGH. HUMIDITY TIME SECTIONS AND SOUNDINGS ALSO STRONGLY HINT AT MVFR CEILINGS EARLY SATURDAY MORNING AT KHON SO INCLUDED THAT POSSIBILITY. FOR NOW...LEFT TSRA OUT OF THE KSUX TAF SITE AS THERE IS A CHANCE THE ACTIVITY WILL REMAIN NORTH OF THERE. WILL MONITOR THAT CLOSELY ALSO. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM...MJ AVIATION...MJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 421 PM CDT FRI JUN 19 2015 SDZ038>040-052>062-202130- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE- AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- 421 PM CDT FRI JUN 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS AREAS NEAR HIGHWAY 14...FROM HURON TO BROOKINGS...THROUGH 6PM. HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS TO 60 MPH WILL BE POSSIBLE. HOWEVER...A LARGER COMPLEX OF THUNDERSTORMS IS EXPECTED TO ORGANIZE THIS EVENING ACROSS NORTHWEST AND WESTERN SOUTH DAKOTA...AND PRESS EAST AND SOUTHEAST OVERNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS IN EXCESS OF 70 MPH. THIS SECOND AREA OF STORMS MAY ARRIVE IN AREAS FROM HURON TO CHAMBERLAIN BETWEEN 10 PM AND 12 AM...AND PEAK IN THE POST MIDNIGHT HOURS. WHILE DAMAGING WIND IS THE GREATEST THREAT...A FEW STORMS WILL BE CAPABLE OF HAIL UP TO HALF DOLLAR SIZE. A PERIOD OF HEAVY RAINFALL IS ALSO LIKELY WITH STORMS...WHICH COULD OVERWHELM SOME POOR DRAINAGE LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE FIRST HALF OF NEXT WEEK...THOUGH AT THIS TIME THE POTENTIAL FOR SEVERE STORMS IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT BETWEEN 10 PM AND 4 AM. IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ050- 063>071-202130- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-LINCOLN MN- LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-GREGORY- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME- YANKTON-CLAY SD-UNION- 421 PM CDT FRI JUN 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORM WILL BE POSSIBLE INTO THE EARLY EVENING. STORMS...AS THE MOVE EASTWARD TOWARD INTERSTATE 29...AND WESTERN MINNESOTA...ARE EXPECTED TO WEAKEN. HOWEVER...SMALL HAIL AND BRIEF GUSTY WINDS WILL BE POSSIBLE. A COMPLEX OF THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL SOUTH DAKOTA LATER THIS EVENING...AND PUSH EAST AND SOUTHEAST THROUGH THE OVERNIGHT HOURS...MAINLY AFTER MIDNIGHT. THE GREATER THREAT WITH THUNDERSTORMS WILL BE POCKETS OF DAMAGING WIND TO 70 MPH OR HIGHER...ALTHOUGH A FEW STORMS MAY PRODUCE HAIL UP TO QUARTER TO HALF DOLLAR SIZE. LOCALLY HEAVY RAIN MAY ALSO BE POSSIBLE...WHICH MAY LEAD TO MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE FIRST HALF OF NEXT WEEK...THOUGH AT THIS TIME THE POTENTIAL FOR SEVERE STORMS IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY FROM MIDNIGHT TO 4 AM. IAZ020>022-031-032-NEZ013-014-202130- PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA- 421 PM CDT FRI JUN 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL SOUTH DAKOTA LATER THIS EVENING...AND PUSH EAST AND SOUTHEAST THROUGH THE OVERNIGHT HOURS...MAINLY AFTER MIDNIGHT. THE GREATER THREAT WITH THUNDERSTORMS WILL BE POCKETS OF DAMAGING WIND TO 70 MPH...ALTHOUGH A FEW STORMS MAY PRODUCE HAIL UP TO QUARTER TO HALF DOLLAR SIZE. THE HIGHEST RISK FOR SEVERE STORMS WILL BE FOUND ALONG AND NORTH OF INTERSTATE 90S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE FIRST HALF OF NEXT WEEK...THOUGH AT THIS TIME THE POTENTIAL FOR SEVERE STORMS IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 AM CDT SAT JUN 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST CHAMBERLAIN 43.81N 99.32W
06/20/2015 E60 MPH BRULE SD AWOS
&&
JMJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 AM CDT SAT JUN 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 AM TSTM WND GST 8 W WESSINGTON SPRINGS 44.08N 98.73W
06/20/2015 E60 MPH JERAULD SD TRAINED SPOTTER
&&
JMJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 AM CDT SAT JUN 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 AM TSTM WND DMG 15 NNE BURKE 43.38N 99.16W
06/20/2015 GREGORY SD LAW ENFORCEMENT
TREES DOWN
&&
JMJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
238 AM CDT SAT JUN 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM TSTM WND DMG PLATTE 43.39N 98.84W
06/20/2015 CHARLES MIX SD LAW ENFORCEMENT
TREES DOWN
&&
JMJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
258 AM CDT SAT JUN 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 AM TSTM WND GST 14 W PLATTE 43.39N 99.11W
06/20/2015 E60 MPH CHARLES MIX SD PUBLIC
&&
JMJThe Sioux Falls radar (KFSD), 30 km away, was scanning. The volume nearest the first event began at 08:40 UTC.
7 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage.
Thunderstorm winds blew down trees and power poles.
Thunderstorm winds blew down trees.
Thunderstorm winds caused tree damage and tossed a farm wagon.
Thunderstorm winds tossed playground equipment.
Thunderstorm winds blew down large branches.
Thunderstorm winds blew down several branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582768, 582769, 582770, 582771, 583070, 583071, 583073.